Wisconsin, 2003

Winter Storm in Wisconsin, April 4 to 5, 2003

April 4 to 5, 2003 · NWS GRB · 13 events in 13 counties and zones

Low pressure brought strong winds and moderate to heavy snow to northeast Wisconsin as it moved through central Illinois to extreme northeast Pennsylvania. ).

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure brought strong winds and moderate to heavy snow to northeast Wisconsin as it moved through central Illinois to extreme northeast Pennsylvania. The highest snowfall totals included 10.0 inches at Elcho (Langlade co.) and 5 miles southeast of Ephraim (Door co.), 9.2 inches at Carlsville (Door co.), 9.0 inches 4 miles east of Sister Bay (Door co.) and at Crandon (Forest co.) and 8.0 inches at Midget Lake (Oneida co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 4, 3:30 AM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Apr 4, 3:30 AM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 AM CST FRI APR 4 2003

FIRST SYSTEM WHICH PRODUCED A MIXED BAG OF PCPN THE LAST 24 HOURS
DEPARTING THE AREA THIS MRNG...BUT SOME LINGERING FZDZ CAN BE EXPECTED
OVER AT LEAST THE SOUTH HALF OF THE CWA THIS MRNG...AND LITE SNOW
SHOWERS NORTH.

OTHERWISE MAIN CONCERN WITH THE FCST IS NEXT WAVE TO MOVE TWD THE
REGION TDY.  CURRENTLY THIS NEXT SYSTEM PRODUCING A CLUSTER OF TSRAS
OVER IA/NE REGION.  WHILE THE SFC LOW PASSES SOUTH OF WI...MODELS IN
GOOD AGREEMENT WITH TRACKING H8 LOW OVER SRN WI...ALONG INTENSE
BAROCLINIC ZONE.  DURING THE AFTERNOON...AIR MASS COOLS AND MODELS IN
VERY GOOD AGREEMENT WITH A SWATH OF SNOW GENERALLY BISECTING MY CWA FROM
SW TO NE THROUGH TNT.  ISENT LIFT ON ETA MODEL AT PEAK LATE THIS AFTN
AND EVENING...SO WOULD EXPECT THE BEST SNOW ACCUM DURING THIS TIME. DUE
TO CONVECTIVE NATURE OF THIS SYSTEM...ISSUED A WARNING FOR ALL OF THE
CWA.  HAD SOME RESERVATION ABOUT THE FAR NC...BUT WITH COLDER AIR...
WATER TO SNOW RATION WILL KEEP SNOW AMNTS NEAR THE WARNING CRITERIA.
EVEN THE SE CORNER...ROUGHLY SE OF A LINE FROM WAUTOMA TO ALGOMA...MAY
SEE LESSER AMTS DUE MORE OF A MIX...BUT 15 TO 25 MPH WINDS WARRANT A
WARNING.  SPRING IN WISCONSIN

IR LOOP AT 09Z SHOWING SIGNS OF SRN EDGE DEVELOPMENT AND EXTRAPOLATION
WOULD PUT THE INITIAL SRN EDGE FROM STE TO GRB.  06Z MESO ETA SUPPORTS
THIS TREND AS WELL.  COORDINATED WITH MKE...LSE...DLH...MQT CONCERNING
WARNING.

FOR LATER PDS ADJUSTEMENTS...MDM RANGE MODELS IN AGREEMENT WITH TRENDING
MONDAYS SYSTEM TO THE SOUTH...SO LOWERED TO CHC MENTION.

.GRB...WINTER STORM WARNING ENTIRE AREA THIS AFTERNOONN AND TONIGHT.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 4, 6:00 AM CST, 8 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ANOTHER WINTER STORM SYSTEM WILL AFFECT THE FORECAST AREA LATER TODAY
INTO TONIGHT.  WINTER STORM WARNINGS HAVE BEEN POSTED THIS AFTERNOON AND
TONIGHT FOR TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES.  LESS SNOW
AMOUNTS ARE EXPECTED FOR AREAS SOUTHEAST OF LINE FROM WAUTOMA TO
MANITOWOC DUE TO THE POTENTIAL OF MORE OF A MIXTURE OF PRECIPITATION.
IN ADDITION TO THE SNOW...BLUSTERY NORTHEAST WINDS WILL PRODUCE SOME
BLOWING AND DRIFTING OF THE SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL PASS SOUTH OF THE FORECAST AREA MONDAY...BUT
MAY BE CLOSE ENOUGH FOR A CHANCE OF LIGHT SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT FOR REPORTS OF
SNOW ACCUMULATION.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Southern Oconto

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Southern Oconto forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Oneida forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Langlade forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Forest forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Florence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Menominee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Kewaunee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Door

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Door forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Northern Marinette forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Southern Marinette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
April 4, 2:00 PM CST to April 5, 8:00 AM CST
Where
Northern Oconto forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350628, 5352148, 5352149, 5352150, 5352151, 5352152, 5352153, 5352154, 5352155, 5352156, 5352157, 5352158, 5352159.